Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 294, NWS Morristown, TN

August 9, 2012McMinn County, Monroe County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2012, 12:57 PM EDT for McMinn County, Monroe County, Polk County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 12:57 PM EDT (16:57 UTC)
Expired
Aug 9, 2012, 1:45 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties McMinn County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 136 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:30 PM EDTTSTM WND DMG5 N Reliance, TNCOUPLE OF TREES DOWN NORTH OF RELIANCE.
Aug 9, 1:55 PM EDTTSTM WND DMGEtowah, TNCOUPLE OF TREES DOWN AROUND ETOWAH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2486 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS54 KMRX 091657
SVRMRX
TNC107-123-139-091745-
/O.NEW.KMRX.SV.W.0294.120809T1657Z-120809T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 145 PM EDT

* AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF BENTON...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ETOWAH...TURTLETOWN...BULLET CREEK...COKER CREEK...TELLICO PLAINS
  AND MOUNT VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3515 8467 3549 8442 3526 8414 3524 8416
      3524 8419 3527 8423 3522 8429 3516 8430
      3502 8452
TIME...MOT...LOC 1657Z 227DEG 12KT 3515 8452

$$

DH
1 follow-up statement
009 
WWUS54 KMRX 091737
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT THU AUG 9 2012

TNC107-123-139-091745-
/O.CON.KMRX.SV.W.0294.000000T0000Z-120809T1745Z/
MCMINN TN-MONROE TN-POLK TN-
137 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR POLK...MONROE AND MCMINN COUNTIES...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BULLET CREEK...OR 12 MILES NORTHEAST OF BENTON...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  BULLET CREEK...MOUNT VERNON...TELLICO PLAINS AND COKER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3521 8462 3549 8442 3526 8414 3524 8419
      3527 8422 3527 8423 3522 8429 3516 8430
      3516 8448
TIME...MOT...LOC 1737Z 227DEG 12KT 3530 8447

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:15 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 9, 11:15 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 AM EDT THU AUG 9 2012

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL
BOUNDARY OVER THE OHIO RIVER VALLEY...WITH A VERY MOIST AIR MASS
LINGERING OVER THE FORECAST AREA WITH DEWPOINTS AROUND 70. THIS
MOIST AIR MASS SHOULD AGAIN RESULT IN A MODERATELY UNSTABLE AIR MASS
OVER THE FORECAST AREA THIS AFTERNOON...WITH SCATTERED CONVECTION
OVER MIDDLE TN EXPECTED TO MOVE EASTWARD AHEAD OF AN UPPER-LEVEL
SHORT WAVE TROUGH. MODEL SOUNDINGS REVEAL THAT THE LOCAL AIR MASS IS
CONDUCIVE FOR THE GENERATION OF STRONG DAMAGING WINDS...WITH A DEEP
MID-LEVEL DRY LAYER OBSERVED ALONG WITH AN INVERTED-V PROFILE IN THE
BOUNDARY LAYER.

OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK FOR THE MOST
PART...BUT WILL UPDATE THIS MORNING TO REMOVE MORNING PRECIP WORDING
AND TO TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   89  70  85  65  86 /  50  40  70  30  10
KNOXVILLE AIRPORT, TN     89  69  85  64  84 /  50  50  70  30  10
OAK RIDGE, TN             89  69  84  64  84 /  40  50  70  30  10
TRI CITIES AIRPORT, TN    88  65  84  60  81 /  50  50  70  40  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Aug 9, 4:12 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT THU AUG 9 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM
THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER
HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY
AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60
MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY
RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS.
THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND
EVENING.

MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD
FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY.

TG

In the hours before

Special weather statement, Aug 9, 11:10 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT THU AUG 9 2012

TNZ081-098-099-091615-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
1010 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...EXTREME SOUTHERN
HAMILTON AND SEQUATCHIE COUNTIES UNTIL 1115 AM CDT/1215 PM EDT/...

AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF MCMINNVILLE TO 8 MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...
MONTEAGLE...SOUTH PITTSBURG...WHITWELL...ORME...HALETOWN (GUILD)...
MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 12:56 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1256 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
08/09/2012                   MARION             TN   LAW ENFORCEMENT

            FEW TREES DOWN IN WHITWELL.

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:55 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie65 min
Aug 9, 12:20 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie55 min
Aug 9, 1:42 PM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe, Polk63 min
Aug 9, 1:45 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier45 min
Aug 9, 1:58 PM EDTAreal Flood AdvisoryMRXPolk3 hr
Aug 9, 2:03 PM EDTAreal Flood AdvisoryMRXBlount3 hr
Aug 9, 2:32 PM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier58 min
Aug 9, 3:08 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
Aug 9, 3:29 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock46 min
Aug 9, 3:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union44 min
Aug 9, 3:38 PM EDTAreal Flood AdvisoryMRXKnox2 hr
Aug 9, 4:21 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more2 hr
Aug 9, 4:37 PM EDTAreal Flood AdvisoryMRXCocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 2 more113 min
Aug 9, 4:44 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
Aug 9, 4:58 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan47 min
Aug 9, 5:10 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Johnson, Unicoi, Washington3 hr
Aug 9, 5:19 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan56 min
Aug 9, 5:47 PM EDTAreal Flood AdvisoryMRXGreene, Hancock, Hawkins, Sullivan, Washington106 min
Aug 9, 6:34 PM EDTAreal Flood AdvisoryMRXSullivan116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.